NCLEX-PN Practice Exam 1
This is a timed quiz. You will be given 45 seconds per question. Are you ready?
A client hospitalized with severe depression and suicidal ideation refuses to talk with the nurse. The nurse recognizes that the suicidal client has difficulty:
The suicidal client has difficulty expressing anger toward others. The depressed suicidal client frequently expresses feelings of low self-worth, feelings of remorse and guilt, and a dependence on others; therefore, answers A, B, and C are incorrect.
A client receiving hydrochlorothiazide is instructed to increase her dietary intake of potassium. The best snack for the client requiring increased potassium is:
Answers A, B, and C are incorrect because they contain lower amounts of potassium. (Note that the banana contains 450mg K+, the orange contains 235mg K+, the pear contains 208mg K+, and the apple contains 165mg K+.)
The nurse is caring for a client following removal of the thyroid. Immediately post-op, the nurse should:
Following a thyroidectomy, the client should be placed in semi-Fowler’s position to decrease swelling that would place pressure on the airway. Answers B, C, and D are incorrect because they would increase the chances of postoperative complications that include bleeding, swelling, and airway obstruction.
A client hospitalized with chronic dyspepsia is diagnosed with gastric cancer. Which of the following is associated with an increased incidence of gastric cancer?
Luncheon meats contain preservatives such as nitrites that have been linked to gastric cancer. Answers A, B, and C have not been found to increase the risk of gastric cancer; therefore, they are incorrect.
A client is sent to the psychiatric unit for forensic evaluation after he is accused of arson. His tentative diagnosis is antisocial personality disorder. In reviewing the client’s record, the nurse could expect to find:
A history of cruelty to people and animals, truancy, setting fires, and lack of guilt or remorse are associated with a diagnosis of conduct disorder in children, which becomes a diagnosis of antisocial personality disorder in adults. Answer A is incorrect because the client with antisocial personality disorder does not hold consistent employment. Answer B is incorrect because the IQ is usually higher than average. Answer D is incorrect because of a lack of guilt or remorse for wrong-doing.
The licensed vocational nurse may not assume the primary care for a client:
The licensed vocational nurse may not assume primary care of the client with a central venous access device. The licensed vocational nurse may care for the client in labor, the client post-operative client, and the client with bipolar disorder; therefore, answers A, B, and D are incorrect.
The physician has ordered dressings with Sulfamylon cream for a client with full-thickness burns of the hands and arms. Before dressing changes, the nurse should give priority to:
Sulfamylon produces a painful sensation when applied to the burn wound; therefore, the client should receive pain medication before dressing changes. Answers B, C, and D do not pertain to dressing changes for the client with burns, so they are incorrect.
The nurse is teaching a group of parents about gross motor development of the toddler. Which behavior is an example of the normal gross motor skill of a toddler?
According to the Denver Developmental Screening Test, the child can pull a toy behind her by age 2 years. Answers B, C, and D are not accomplished until ages 4–5 years; therefore, they are incorrect.
A client hospitalized with a fractured mandible is to be discharged. Which piece of equipment should be kept on the client with a fractured mandible?
The client with a fractured mandible should keep a pair of wire cutters with him at all times to release the device in case of choking or aspiration. Answer B is incorrect because the wires would prevent insertion of an oral airway. Answer C is incorrect because it would be of no use in releasing the wires. Answer D is incorrect because it would be used only as a last resort in case of airway obstruction.
The nurse is to administer digoxin elixir to a 6-month-old with a congenital heart defect. The nurse auscultates an apical pulse rate of 100. The nurse should:
The infant’s apical heart rate is within the accepted range for administering the medication. Answers A, C, and D are incorrect because the apical heart rate is suitable for giving the medication.
A mother of a 3-year-old hospitalized with lead poisoning asks the nurse to explain the treatment for her daughter. The nurse’s explanation is based on the knowledge that lead poisoning is treated with:
Chelating agents are used to treat the client with poisonings from heavy metals such as lead and iron. Answers A and D are used to remove noncorrosive poisons; therefore, they are incorrect. Answer C prevents vomiting; therefore, it is an incorrect response.
An 18-month-old is scheduled for a cleft palate repair. The usual type of restraints for the child with a cleft palate repair are:
The least restrictive restraint for the infant with cleft lip and cleft palate repair is elbow restraints. Answers B, C, and D are more restrictive and unnecessary; therefore, they are incorrect.
A client with glaucoma has been prescribed Timoptic (timolol) eyedrops. Timoptic should be used with caution in the client with a history of:
Beta blockers such as timolol (Timoptic) can cause bronchospasms in the client with chronic obstructive lung disease. Timoptic is not contraindicated for use in clients with diabetes, gastric ulcers, or pancreatitis; therefore, answers A, B, and C are incorrect.
An elderly client who experiences nighttime confusion wanders from his room into the room of another client. The nurse can best help decrease the client’s confusion by:
Leaving a nightlight on during the evening and night shifts helps the client remain oriented to the environment and fosters independence. Answers A and B will not decrease the client’s confusion. Answer C will increase the likelihood of confusion in an elderly client.
Which of the following is a common complaint of the client with end-stage renal failure?
Pruritis or itching is caused by the presence of uric acid crystals on the skin, which is common in the client with end-stage renal failure. Answers A, C, and D are not associated with end-stage renal failure.
Which of the following medication orders needs further clarification?
There is no specified time or frequency for the ordered medication. Answers A, B, and C contain specified time and frequency.
The best diet for the client with Meniere’s syndrome is one that is:
A low-sodium diet is best for the client with Meniere’s syndrome. Answers A, C, and D do not relate to the care of the client with Meniere’s syndrome; therefore, they are incorrect.
Which of the following findings is associated with right-sided heart failure?
Increased voiding at night is a symptom of right-sided heart failure. Answers A and D are incorrect because they are symptoms of left-sided heart failure. Answer C does not relate to the client’s diagnosis; therefore, it is incorrect.
An 8-year-old admitted with an upper-respiratory infection has an order for O2 saturation via pulse oximeter. To ensure an accurate reading, the nurse should:
The pulse oximeter should be placed on the child’s finger or earlobe because blood flow to these areas is most accessible for measuring oxygen concentration. Answer A is incorrect because the probe cannot be secured to the abdomen. Answer B is incorrect because it should be recalibrated before application. Answer C is incorrect because a reading is obtained within seconds, not minutes.
An infant with Tetralogy of Fallot is discharged with a prescription for lanoxin elixir. The nurse should instruct the mother to:
The medication should be administered using the calibrated dropper that comes with the medication. Answers A and C are incorrect because part or all of the medication could be lost during administration. Answer D is incorrect because part or all of the medication will be lost if the child does not finish the bottle.
The client scheduled for electroconvulsive therapy tells the nurse, “I’m so afraid. What will happen to me during the treatment?” Which of the following statements is most therapeutic for the nurse to make?
The client will receive medication that relaxes skeletal muscles and produces mild sedation. Answers B and D are incorrect because such statements increase the client’s anxiety level. Nausea and headache are not associated with ECT; therefore, answer C is incorrect.
Which of the following skin lesions is associated with Lyme’s disease?
Lyme’s disease produces a characteristic annular or circular rash sometimes described as a “bull’s eye” rash. Answers B, C, and D are incorrect because they are not symptoms associated with Lyme’s disease.
Which of the following snacks would be suitable for the child with gluten-induced enteropathy?
The client with gluten-induced enteropathy experiences symptoms after ingesting foods containing wheat, oats, barley, or rye. Corn or millet are substituted in the diet. Answers A, C, and D are incorrect because they contain foods that worsen the client’s condition.
A client with schizophrenia is receiving chlorpromazine (Thorazine) 400mg twice a day. An adverse side effect of the medication is:
Neuroleptic malignant syndrome is an adverse reaction that is characterized by extreme elevations in temperature. Answers A and C are incorrect because they are expected side effects. Elevations in blood pressure are associated with reactions between foods containing tyramine and MAOI; therefore, answer D is incorrect.
Which information should be given to the client taking phenytoin (Dilantin)?
Gingival hyperplasia is a side effect of phenytoin. The client will need more frequent dental visits. Answers A, B, and D do not apply to the medication; therefore, they are incorrect.